• Welcome! It’s great to see you. Our forum members are people, maybe like yourself, who experience mental health difficulties or who have had them at some point in their life.

    If you'd like to talk with people who know what it's like

Coming off prozac

A

amethyst79

Member
Joined
Mar 2, 2010
Messages
10
Location
east anglia
Hi everyone,

Ive just moved from Scotland to South East England due to work reasons and I thought i'd join this forum so i could talk to people with similar circumstances:)

I have been weaning myself off prozac for a month or so now, is anyone else coming off prozac?

I feel up and down like a yoyo, and i feel as though my past is haunting me, and i feel as though all my thoughts are negative. how long before this passes?

Amethyst:cry:
 
rollinat

rollinat

Well-known member
Founding Member
Joined
Apr 24, 2008
Messages
1,816
Hi and :welcome: - how are you settling in to your new place? I wonder how long you have been taking prozac, and whether coming off it when you're going through so many changes in your life is the best timing? - I would imagine it would make it quite hard.

Hope things improve for you soon, and hope to see you here again soon.
 
A

amethyst79

Member
Joined
Mar 2, 2010
Messages
10
Location
east anglia
Hello how are you?

Well im not settling in very well it appears, i feel as though im walking around with a face like a smacked bottom therefore scaring any people who would potentially talk to me..

I started taking 20mg per day in March last year which was triggered by being unsettled regarding home/work. Ive moved to a lovely detached house have everything i need here but i feel awful...:confused:
 
intelgal

intelgal

Well-known member
Founding Member
Joined
Mar 17, 2008
Messages
1,413
Location
Yorkshire
Hi Amethyst and :welcome: to the forum...

have you had any other treatment apart from prozac? It may be helpful to talk things over with someone.. Change like moving can be particualry hard .

Me and rollinat have done so in the past year!
 
BSloan1960

BSloan1960

Member
Joined
Feb 28, 2010
Messages
13
Prozac has what is called 'a long half-life' which means that after stopping it it stays in your system a long time and slowly works itself out of your system over time.

So- Most people can simply stop taking it and won't feel any withdrawl as it slowly leaves the body, but some people do indeed feel rotten when they go off of it.

If you are not feeling right don't make a Guess that it is the prozac- see your doctor to be sure and to get guidance about what is going on and suggestions to fix it.

Bill
 
rollinat

rollinat

Well-known member
Founding Member
Joined
Apr 24, 2008
Messages
1,816
Hi again - as Intelgal said, we have both had pretty major moves this year, and I didn't do anything about changing medication for a few months either side of the move - figured I needed something at least to stay the same!

It is hard moving somewhere new, and it does take time - at least 6 months, in my experience, before it starts becoming less like hard work. Also, just because things are logically better for you, doesn't mean that it always feels like it. The last major move I did with my family was to a better house, nearer family - all good things but I still really struggled with it. So try not to give yourself a hard time about taking time to adjust.

As Intelgal said, have you had a chance to talk with someone about how you're feeling? Don't know if you've arranged new doctors etc yet but that's a good place to start, I would think. And of course continue posting here!
 
B

Bippidee

Member
Joined
Mar 4, 2010
Messages
9
You said you are having a lot of negative thoughts and feel all over the place - was this the case when you were taking the Prozac as well, or have things been worse since you have started coming off it? If so it might be worth restarting it? Sometimes you don't realise how much medication has been helping until you stop it.
 
oneday

oneday

Well-known member
Joined
Jan 28, 2010
Messages
5,019
Location
London
I'm not medically qualified and I've never taken/withdrawn from Prozac but it's my best understanding that a slow and steady withdrawal from these drugs is the best idea, giving your mind and body time to adjust and less chance of adverse withdrawal reactions,

For anyone deciding to come off psychiatric drugs I'd suggest checking out the two online resources below, to read around the subject and plan well, and get support (friends, family, other people who have done it, and from professionals if you can). It's also advised to find something to replace the role of the drug in your life - e.g. counselling or therapy or a support group to help you understand and cope with the feelings and thoughts that might arise now they are no longer affected by the drug:

1) The 'Coming Off Psychiatric Medication' website: www.comingoff.com (it's put together by professionals and service users/survivors). You'll find a link there to a very good downloadable booklet from the Icarus Project in the States.

2) Mind also produces a booklet that's available to print/download from their website: www.mind.org.uk It's called 'Making Sense of Coming Off Psychiatric Drugs', and you can also buy a printed version from them.

You'll find links to various books on these sites - 'Your Drug May Be Your Problem - How and when to stop taking psychiatric drugs' by Drs Breggin & Cohen (but be prepared for a pretty anti-drug line) is good on withdrawing; and Peter Leahmann's 'Coming off Psychiatric Drugs: Successful Withdrawal from Neuroleptics, Antidepressants, Lithium, Carbamazepine and Tranquillisers' is a collection of stories of people's own experiences, the different approaches they've used.

Anyway, whatever you do, take care and best of luck.
Oneday
 
A

amethyst79

Member
Joined
Mar 2, 2010
Messages
10
Location
east anglia
Hello everyone thanks for the advice. Everytime i went to the doctor and told him i wanted to talk to someone he said he would refer me to a phsyciatrist!!! i never wanted that but you are right oneday about support, the only person i talk to about my phsychotic-ness is my other half, and hes pretty helpful sometimes even though he hasnt the foggiest about whats ticking away in my little head. Things were awful last january but im getting there. just hate the feeling of being spaced out with a dry mouth while taking the prozac:( dont know what is worse being on it or off it:cry:
 
B

Bippidee

Member
Joined
Mar 4, 2010
Messages
9
Glad your GP was helpful. You may have a bit of a wait to see a Psychiatrist though - I know what MH services in East Anglia are like! The dry mouth thing is definitely irritating, but it all depends on how intrusive you are finding the negative thoughts, and how well you can deal with them I suppose. x
 
Top